Alert archive / South Dakota / Heavy Snow Warnings in 2008
Heavy Snow Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heavy snow warning at Mar 26, 2008, 11:15 AM CDT for 8 counties in South Dakota; 6 counties in Minnesota. It took effect at Mar 26, 2008, 9:44 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2008, 11:15 AM CDT (16:15 UTC)
- In effect from
- Mar 26, 2008, 9:44 PM CDT
- Expired
- Mar 27, 2008, 4:10 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Jackson County, MN, Lincoln County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heavy snow warning went out at Mar 26, 11:00 AM CDT, 15 minutes earlier.
Area forecast discussion, Mar 26, 11:00 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED MAR 26 2008
.DISCUSSION...
NICE BANDED SNOWFALL EVENT EXPECTED TODAY WITH OVERNIGHT SNOWFALL
FORECAST IN PRETTY GOOD SHAPE. WENT AHEAD AND BACKED OFF ON HIGHS
FOR TODAY WITH 12Z NAM AND SURROUNDING SOUNDINGS MORE IN LINE WITH
COOLER GFS NUMBERS. THIS GIVES MOST OF THE AREA HIGHS IN THE 40S
WITH SOMETHING NEAR 50 IN THE FAR SOUTH AND CLOSE TO 40 NEAR BKX.
EXPECT ONGOING BAND OF SPRINKLES NEAR THE 750MB FRONT TO CONTINUE TO
LIFT SLOWLY NORTHEAST THROUGH THE DAY AS WAVE APPROACHES FROM THE
WEST. DRY SLOT AND INSTABILITY SHOULD ALLOW FOR SOME PRECIPITATION
DEVELOPMENT AROUND NORTH CENTRAL NE INTO SOUTH CENTRAL SD LATE
AFTERNOON...WHICH SHOULD FEED INTO THIS EXISTING MID LEVEL FRONT
DURING THE EVENING. PERIODS OF HEAVY SNOW ARE ANTICIPATED ALONG THIS
BAND AND WILL UPGRADE PORTIONS OF THE WATCH TO A HEAVY SNOW WARNING
SINCE WIND...MIXED PRECIPITATION AND BLOWING AND DRIFTING ARE NOT
EXPECTED TO PLAY A ROLE. AT THIS TIME...LOOKS LIKE HIGHEST
PROBABILITY FOR 6 INCHES OR MORE OF SNOW SHOULD FOLLOW AN AXIS FROM
NEAR HON TO PIPESTONE AND JACKSON MINNESOTA. AMOUNTS SHOULD DROP OFF
RATHER QUICKLY TO THE SOUTH IN A COMBINATION OF WARMER CONDITIONS
NEAR THE SFC AND DRIER AIR MOVING IN ALOFT OVERNIGHT. WILL ALSO GO
WITH AN ADVISORY FOR LYON MN AND COTTONWOOD MN AS DRY LOW LEVEL HIGH
PRESSURE BUILDS SOUTH AND COULD CUT DOWN ON AMOUNTS.
08
&&
.AVIATION...
VFR EXPCD THRU MOST OF THE DAY. SOME MVFR CIGS AND VSBYS IN -RASN
DVLPG ACROSS SRN SD BY 20Z OR SO..BCMG AREAS OF IFR AFT 02Z.
&&
.PREV DISCUSSION...
CURRENTLY A FEW ECHOS SHOWING UP ON RADAR BUT NOTHING LIKELY
REACHING THE GROUND AT THIS POINT. NOT EXPECTING MUCH MORE THAN A
FEW LIGHT RAIN SHOWERS OR SPRINKLES AS A WEAK MID LEVEL WARM
ADVECTION BAND LIFTS NE ACROSS THE AREA TODAY. BENIGN WEATHER
THROUGH THIS AFTERNOON IS EXPECT TO DRAMATICALLY CHANGE THIS EVENING
AS RAIN AND SNOW RAPIDLY DEVELOP ACROSS MUCH OF THE CWA.
MODELS STILL NOT IN COMPLETE AGREEMENT WITH THE AXIS OF HIGHEST
PRECIPITATION. NAM SEEMS TO BE THE OUTLIER PRODUCING PRECIPITATION
FARTHER N...ROUGHLY E/W ALONG HIGHWAY 212...ALTHOUGH THE 6Z RUN IS
SLIGHTLY FARTHER S. TENDED TO FOLLOW CLOSER TO THE GFS AND EC
SOLUTIONS. WITH UNCERTAINTY REMAINING...ELECTED TO CONTINUE A WINTER
STORM WATCH FOR TONIGHT INTO THURSDAY. BASED ON LATEST GFS...THE
AXIS OF HIGHEST SNOWFALL WOULD RUN FROM AROUND HURON SEWRD TO
MADISON SD AND OVER TO JACKSON MN. THIS BEING THE CASE...EXPANDED
THE WATCH A TIER OR TWO OF COUNTIES SOUTHWARD. ALSO...SOMEWHAT
CONCERNED PRECIPITATION COULD FIRE UP FARTHER SOUTH...CLOSER TO THE
850 MB BOUNDARY...AS OPPOSED TO AROUND 700 MB WHERE THE MODELS ARE
INDICATING. HEAVIEST SNOW AMOUNT COULD ACTUALLY TRANSITION SOUTH OF
I 90 IF THIS WERE TO OCCUR. AT ANY RATE...IT APPEARS THERE WILL BE
NO SHORTAGE OF DYNAMICS WITH THIS SYSTEM...SO FULLY EXPECT
PRECIPITATION TO RAPIDLY DEVELOP THIS EVENING AS STRONG MIDLEVEL
WARM FRONT MOVES ACROSS THE AREA. PRECIPITATION SHOULD INITIALLY
DEVELOP AS RAIN...BUT QUICKLY TRANSITION OVER TO SNOW IN NRN AREAS
AS LOW LEVELS RAPIDLY COOL FROM ALOFT AND WET BULB DOWN. SNOW WILL
LIKELY BECOME HEAVY AT TIMES...WITH SNOW RATES OF AN INCH AN HOUR
POSSIBLE. AT LEAST WINDS AREA NOT EXPECTED TO BE ALL THAT
STRONG...MAINLY IN THE 15 TO 25 MPH RANGE. STILL EXPECTING A FAIRLY
SHARP CUTOFF IN ACCUMULATING SNOWFALL...BOTH TO THE N AND S.
TEMPERATURES WILL REMAIN WARM ENOUGH ALONG THE MISSOURI VALLEY THAT
MOST IF NOT ALL PRECIPITATION WILL FALL AS RAIN...AND LIQUID PRECIP
AMOUNTS SHOULD BE LIGHT AT THAT. SNOW TO CONTINUE INTO THURSDAY
MORNING AS UPPER WAVE SHIFTS INTO MN AND IA. A LITTLE CONCERNED
PRECIPITATION COULD TRANSITION OVER TO DRIZZLE IN THE
MORNING...SLIGHTLY LOWERING THE EXPECTED SNOWFALL AMOUNT OVER NW IA
AND SW MN...AS A DRY PUNCH COMES IN AROUND 700 MB.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT THURSDAY FOR
IAZ001>003-012>014.
MN...HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 1 PM CDT THURSDAY
FOR MNZ071-080-089-090-097-098.
SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM CDT THURSDAY FOR
MNZ072-081.
NE...NONE.
SD...SNOW ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT THURSDAY FOR
SDZ052-058>062-067.
HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO 1 PM CDT THURSDAY
FOR SDZ038>040-053>056.
&&
LIEBL/RYRHOLMHazardous weather outlook, Mar 26, 5:08 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 AM CDT WED MAR 26 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 508 AM CDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... LOW PRESSURE WILL DEVELOP OVER THE CENTRAL ROCKIES THIS AFTERNOON... AND THEN MOVE EAST THROUGH THE CENTRAL PLAINS TONIGHT AND THURSDAY. NORTH OF THE LOW PRESSURE CENTER...A BAND OF HEAVY SNOW IS EXPECTED TO DEVELOP ALONG AND NORTH OF INTERSTATE 90 IN SOUTH DAKOTA...AND ALSO INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA. LIGHT RAIN AND SNOW WILL BEGIN BY EARLY THIS EVENING AND THEN RAPIDLY CHANGE TO SNOW ALONG AND NORTH OF INTERSTATE 90 BY LATE THIS EVENING...WHERE SNOW ACCUMULATIONS OF 5 TO 10 INCHES CAN BE EXPECTED THROUGH THURSDAY MORNING. THE HIGHEST SNOW ACCUMULATIONS ARE EXPECTED ROUGHLY ON LINE FROM HURON SOUTH DAKOTA TO JACKSON MINNESOTA. AT THIS TIME...THE CITIES OF SIOUX FALLS AND MITCHELL ARE EXPECTED TO BE NEAR THE SOUTHERN EDGE OF THE BAND OF HEAVIEST SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 11:15 AM CDT | Snow Advisory | FSD | Aurora, Beadle, Brookings, Brule, Davison, Hanson and 11 more | 26 hr |
Nearby
Heavy Snow Warnings in South Dakota, 2008Heavy Snow Warnings in Minnesota, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.